Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Hypomania - its treatment??

My sister was diagnosed with mood disorder a few weeks ago and was recommended to take Zyprexa (2 pills/day) for 6 weeks to treat it. She took the medicine for 2 weeks and left it without the doctor's recommendation as she used to feel too exhausted and she thought that her emotions were under her control now.
After a week of leaving the medicine, she slowly became hyper and even sucidal. The doctor now has prescribed the following medicines:
Zyprexa - 2 tablets 3 times a day OR Risperdal - 4mm a day
Artane - 3 tablets a day
Depokine - 2 tablets a day OR syrup
Climopixal - 2 tablets a day
Xanax - 2 tablets a day
For the past 2-3 days she has also been given zyprexa and climopixal injections.

Even after all these medicines, she is very very very hyper and most of the time angry. Its very difficult to give her the medicines and she rarely sleeps (i.e. 5-6 hours a day) even though these medicines are supposed to keep her sedated most of the time.
The mania has become so bad that she is screaming on top of her voice for around 6 or more hours. I would like to know if these medicines are right and will they start having an effect in a few days time? Also, if the above doses are too much or too little? The doctors have also suggested to go for ECT but that seems like too dangerous a solution. Please let me know more details about mania, the medicines, the treatments and ECT looking at the situation described above.
4 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
The medications she is on are the right ones, in general, but if she is still manic and spending hours screaming, she is not g etting enough and she may belong in the hospitall rather being treated at home.....
Avatar universal
Are you sure she is not spitting it out? Maybe holding it in her mouth + then getting rid of it?

The tiredness at first is a side effect that does wear off you could tell her that, to get her to comply
Avatar universal
Thank you for confirming about the medicines.
1) Can you please tell me what are the maximum doses that a person can take for each of the above medication?
2) And if this is not enough then what type of treatment will there be in the hospital? similar medicines through injection or drip?
3) Is ECT recommended or we should stick with these medicines and see for a few days?
4) Also, please can you explain why did she went into such a hyper phase? and also, why the medicines are not effecting her mood immediately?
5) Can you recommend some activities which can calm her, keep her in low hyper mood and busy so that she screams less? (I know for sure that when we play some specific music it keeps her busy and dancing for a while which calms her down)
242532 tn?1269553979
MEDICAL PROFESSIONAL
These are all good sensible questions but impossible to answer from this distance fromthe actual person....you can easily look up the maximum dose for each but that will not help you when so many are being used so the interaction of each at a particular dosage is up to the judgement and experience of the treating physician. I do not know what is going on in the inside of your sister's mind, we only know the behavior...she could explain it to a trained professional, presumably that has been done....the hospital setting itself is sometimes quieting...re ect, that is a judgement call, more likely if nothing else  works...
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area